J Korean Soc Clin Toxicol.  2018 Dec;16(2):176-180. 10.22537/jksct.16.2.176.

Survival after Cardiac Arrest due to Acute Methamphetamine Poisoning: A Case Report

Affiliations
  • 1Department of Emergency Medicine, Yeungnam University College of Medicine, Daegu, Korea. jhkimem@naver.com

Abstract

Drug abuse and its related problems are increasing continuously in Korea. One of the most frequently abused drugs is methamphetamine, but there are few medical report in Korea. This is the first report of the identification of methamphetamine in the blood of a patient who had a return of spontaneous circulation after cardiac arrest and survived discharge. A 33-year-old male arrived at the emergency department presenting with chest pain and dyspnea. He had ingested methamphetamine and alcohol approximately 7 hours before arrival. One hour after arrival, he had seizure followed by cardiac arrest. Spontaneous circulation was recovered after 4 minutes of CPR. An analysis of the National Forensic Service identified plasma methamphetamine with an estimated average concentration of plasma methamphetamine at the time of arrival of 0.6 mg/L, a lethal dose. He had rhabdomyolysis and acute kidney injury but survived after continuous renal replacement therapy. Since then, he has suffered chronic kidney disease, and he is being followed up at the out-patient department. In Korea, although drug abuse is still uncommon, it is on the increase. Therefore, emergency physicians should be aware of the clinical characteristics of methamphetamine poisoning.

Keyword

Methamphetamine; Cardiac arrest; Resuscitation; Rhabdomyolysis
Full Text Links
  • JKSCT
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr